Article Text

PDF

Paradoxical severe decrease in serum HDL-cholesterol after treatment with a fibrate: reply by the authors
  1. M Crook,
  2. J Lynas,
  3. R Wray
  1. Department of Chemical Pathology, 5th Floor Tower, Guy's Hospital, London SE1 9RT, UK; martin.crook{at}gstt.sthames.nhs.uk

    Statistics from Altmetric.com

    We read the letter of Olukoga1 (in response to our earlier paper2) with interest and feel that it covers the area of fibrate induced hypoalphalipoproteinaemia excellently. Unfortunately, we are not aware of a clear and unifying explanation as to why some patients exhibit a paradoxical decrease in serum high density lipoprotein (HDL)-cholesterol concentrations upon initiation of a fibrate drug. However, we accept that further studies are important to unravel this apparent paradoxical situation, particularly because a decline in HDL-cholesterol concentration would be expected to put the patient at increased cardiovascular risk. It would of course be useful to be able to predict those who might be susceptible to this phenomenon because they may benefit from alternative lipid modifying treatment, but as yet the extent and the cause of the problem are not known. This is particularly relevant because there are controversies in the literature regarding the benefit of fibrates in reducing cardiovascular disease—for example, the VAHIT and BIP studies.3,4

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.